Intoxication occasionally occurs in children and adults who have ingested castor beans or rosary peas or who have chewed castor beans. Person-to-person transmission is not possible.
Extracting the toxin is relatively easy, and Iraq and several terrorist groups are known to have produced ricin. A terrorist attack would be by aerosol release or ingestion.
In 2013, ricin-laced letters were sent by individuals to a handful of public officials at local, state, and national levels.
The mortality rate of ricin is variable and largely route specific; mortality rate would likely be high following a terrorist attack.
Ricin ingestion is 3 orders of magnitude less toxic compared with other routes. Symptoms begin within 2 hours of ingestion and include abdominal pain, nausea, vomiting, and GI hemorrhaging with bloody vomit and diarrhea. The condition may progress to liver, spleen and kidney failure, hypotension, confusion and drowsiness, seizures, and death.
Ricin intoxication can also occur by inhalation and injection:
- Inhalation – The initial symptoms of ricin poisoning begin 4-8 hours after inhalation and include fever, nausea, cough, dyspnea, chest pain, and arthralgia. Ricin poisoning may progress to pulmonary edema, ARDS, and cyanosis. A lethal dose would result in death within 36-72 hours.
- Injection – Myonecrosis and lymphoid necrosis may occur at the injection site. Victims may appear to improve for 1-5 days and then progress to liver, spleen, and kidney failure as well as massive hemorrhaging. Death may result from multiple organ failure.